Winter Storm, Elkhead and Park Mountains
- When
- March 26, 4:00 PM MST to March 27, 6:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
A winter storm produced strong winds and widespread snowfall amounts that ranged from 10 to 14 inches across the central and northern mountains of western Colorado. Heavier amounts included 17 inches at the Snowmass Ski Area in the Elk Mountains and 20 inches at the Tower SNOTEL in the Park Mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A winter storm produced strong winds and widespread snowfall amounts that ranged from 10 to 14 inches across the central and northern mountains of western Colorado. Heavier amounts included 17 inches at the Snowmass Ski Area in the Elk Mountains and 20 inches at the Tower SNOTEL in the Park Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 26, 3:15 PM MST, 45 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MST WED MAR 26 2003
LEAD SHORTWAVE MOVING EAST ACROSS WRN CO THIS AFTN. KGJX RADAR
SHOWING SOME ECHOES OVER THE MTNS. WILL SEE PRETTY GUSTY WINDS LATE
TODAY ESPECIALLY NEAR VIRGA/SHOWERS WITH DRY AIR STILL NEAR THE
SURFACE.
TONIGHT...CURRENT WINTER HIGHLIGHTS REMAIN FOR TONIGHT AND
THURSDAY...BUT THE BULK OF THE WIND AND SNOW ACCUMS EXPECTED TONIGHT.
COLD FRONT CROSSING NW UT STILL ON TRACK TO BLOW THROUGH THE FORECAST
AREA TONIGHT. FRONT EXPECTED TO BE IN NE UT AT 00Z AND REACH THE NW
SAN JUANS A LITTLE AFTER MIDNIGHT. SCT SHOWERS OR ISOLD TSTMS
POSSIBLE AHEAD OF FRONT...BUT BELIEVE BULK OF PCPN WILL BE ALONG THE
FRONT AND THEN BEHIND IT IN COLD ADVECTION. STRONG UPPER JET PUSHING
ACROSS NRN CA/SRN OR WILL SUPPLY GOOD DYNAMICS TONIGHT TO GO ALONG
WITH FRONTAL AND OROGRAPHIC LIFT. WEST-SOUTHWEST WINDS AT 700 MB WILL
SWING AROUND TO THE NW OVER THE NORTH EARLY TONIGHT...AND OVER THE
SOUTH BETWEEN 06-12Z THU. EXPECTING RAPID CHANGE TO SNOW AS COLD AIR
ADVECTION TAKES OVER. 700 MB TEMPS FORECAST TO DROP FROM -2 C AT 00Z
ACROSS THE NORTH TO -8 C AT 06Z.
THURSDAY...NWLY FLOW AS UPSTREAM RIDGE AMPLIFIES AND JET REMAINS TO
OUR WEST. DYNAMICS DECREASE BUT INSTABILITY TAKES OVER AS FORECAST
700-500 MB LAPSE RATES REACH 8-9 C/KM IN THE ETA. UNSTABLE ATMS ALONG
WITH OROGRAPHIC LIFT AND SOME DYNAMICS...THOUGH LESSER...WILL KEEP
SNOW SHOWERS GOING IN THE MTNS. SCATTERED SHOWER ACTIVITY IN THE
VALLEYS AFTER A BIT OF LULL EARLY IN THE MORNING. TROUGHING REMAINS
THU NIGHT AS ANOTHER EMBEDDED WAVE DROPS DOWN TO KEEP THE CHANCE OF
SHOWERS AROUND MAINLY IN THE MTNS THU NIGHT. JAD
FRIDAY...COLD/MOIST UNSTABLE AIR MASS IN PLACE AS FORECAST AREA SITS
WITHIN BACKSIDE OF DEEP TROUGH. NORTH/NORTHEAST FLOW WILL GRADUALLY
DIMINISH PRECIP HOWEVER...DIURNAL HEATING WILL REGENERATE ISOLD TO
SCT SHOWERS IN THE AFTERNOON...THEN QUICKLY DIMINISH AFTER SUNSET.
NOT EXPECTING ANY SIGNIFICANT PRECIP AND TEMPS WILL BE AROUND 10F
BELOW NORMAL.
SATURDAY THROUGH MONDAY...REGION WILL BE WITHIN A DRIER NORTHWEST
FLOW AS UPPER LVL HIGH PRESSURE APPROACHES THE GREAT BASIN. UPR
RIDGE BREAKS DOWN MONDAY AS DISTURBANCE ENTERS THE PACIFIC NORTHWEST.
DRY CONDITIONS AND A WARMING TREND CAN BE EXPECTED THROUGH THIS
PERIOD. NADLER.83
TUESDAY/WEDNESDAY...BULK OF ENERGY FROM PACIFIC NW WAVES IS EXPECTED
TO REMAIN NORTH OF OUR AREA THROUGH THIS PERIOD...WITH ONLY MINIMAL
POPS INCLUDED ON TUESDAY OVER THE NRN ZONES AS TAIL END OF A SLIGHTLY
STRONGER WAVES CLIPS THE AREA. TEMPS EXPECTED TO RUN ABOVE SEASONAL
NORMS THROUGH THE PERIOD. JDC
.GJT...WINTER STORM WARNING TONIGHT AND THURSDAY FOR COLORADO
ZONES 04 09 10 12 13.
WINTER WEATHER ADVISORY TONIGHT AND THURSDAY FOR COLORADO
ZONE 03 18 AND UTAH ZONES 23 25.COZ001>014-017>023-UTZ022>025-027>029-271240- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 443 AM MST WED MAR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... GUSTY SOUTHWEST WINDS 20 TO 40 MPH WILL DEVELOP TODAY AHEAD OF A PACIFIC STORM SYSTEM. OVER THE NORTH...SCATTERED RAIN AND SNOW SHOWERS WITH ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA TONIGHT. BY TONIGHT RAIN AND SNOW SHOWERS WILL SPREAD ACROSS THE REST OF THE FORECAST AREA....WITH THE POTENTIAL FOR HEAVY SNOW IN THE CENTRAL AND NORTHERN MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... RAIN AND SNOW...MAINLY ACROSS THE MOUNTAINS...ARE EXPECTED AS THE STORM CONTINUES INTO THURSDAY EVENING. ISOLATED THUNDERSTORMS ARE AGAIN EXPECTED THURSDAY AFTERNOON. SCATTERED SNOW SHOWERS WILL PERSIST LATE THURSDAY NIGHT AND FRIDAY IN THE MOUNTAINS OF WESTERN COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. EH
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348648, 5348649, 5348650, 5348651, 5348964.